St John's Wort (Hypericum Perforatum)- Induced Psychosis

A Case Report

Maria Ferrara; Francesco Mungai; Fabrizio Starace

Disclosures

J Med Case Reports. 2017;11(137) 

In This Article

Case Presentation

The case discussed refers to a 25-year-old white man, previously unknown to the psychiatric service, seen at Accident and Emergency (A&E) by the psychiatrist on call and immediately admitted to our acute psychiatric unit due to his florid psychotic symptoms. He was accompanied by two friends who described him as having been "off and strange" over the last few days, reporting that it looked like he was under the effect of some sort of illicit drug. His clinical picture was characterized by disorganized speech, paranoid thinking, and delusions of influence, such as thought control and beliefs that his mind was being read. He also presented with pervasive somatoform preoccupations regarding his internal organs "being displaced" and a form of Capgras delusion towards his parents. He denied experiencing auditory hallucinations. On the ward he remained very quiet, although no objective mood disturbances were detected. Nevertheless, he complained of weakness and to be struggling with a "period of distress"; he could not elaborate further. He did not present anxiety or sleep disturbances. His blood test results were within the normal range and he did not show any neurological abnormalities. The result of his toxicological blood screening was negative. He was initially administered risperidone (9 mg daily), subsequently switched to paliperidone (6 mg daily) due to the onset of extrapyramidal symptoms and a better tolerability profile. His condition settled fairly quickly and, due to a substantial improvement in his clinical picture, after 15 days of hospital stay he was discharged with a diagnosis of schizophreniform disorder. Due to poor insight and his reluctance to continue taking the medication, he was started on the long-acting antipsychotic, Xeplion (paliperidone palmitate), 100 mg injection monthly.

Over the following 3 months he attended follow-up visits at the local community mental health service. His clinical picture remained stable and his insight, energy, and global functioning gradually improved. However, during the follow-up visits he gave an account of a previous psychotic episode, 9 months before the index episode, concomitant with cannabis abuse. He reported having seen a specialist and being offered olanzapine 2.5 mg daily, which he declined along with the follow-up visits. He claimed that since then he had stopped taking illicit drugs. Subsequently, he reported an improvement in his mental state. However, 3 months prior to the admission to our psychiatric ward, he started experiencing weakness, exhaustion, and severe stomach discomfort. He reduced his food intake, losing up to 8 kg, and started feeling so weary he decided to resign from his job. He resolved to see his general practitioner, who arranged to carry out some investigations. An esophagogastroduodenoscopy (EGD) showed the presence of multiple stomach erosions and Helicobacter pylori infection which could explain his stomach pain and physical problems. Nevertheless, he turned down the treatment offered by his general practitioner, due to his personal inclination against pharmaceutical drugs, and started to self-medicate with Hypericum. The formulation taken was herbal aqueous infusion (sachets of the herb brewed in water), which has been reported as a rich source of Hypericum components (that is, hypericins and flavonoids), comparable with tablets and capsules; he took doses recommended for mild/moderate depressive episodes.[28] He recounted a dose of 4 g of herbal mono-preparation per infusion, and quantified his average intake as four cups daily. He admitted to have continued taking Hypericum nonstop until he was admitted to our acute psychiatric unit and it was during that time that he could recall the exacerbation of psychotic symptoms. Later, he also informed the clinicians that his father had experienced psychotic depression, of which he was not aware at the time of admission.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....